Alert archive / Missouri / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Kansas City, MO

December 26, 201721 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this wind chill advisory at Dec 26, 2017, 3:02 AM CST for 21 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Dec 27, 2017, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 3:02 AM CST (09:02 UTC)
In effect from
Dec 27, 2017, 12:00 AM CST
Expired
Dec 27, 2017, 10:00 AM CST
In force
10 hr
Issued by
NWS Kansas City, MO
All 23 counties

Atchison County, KS, Doniphan County, KS, Adair County, MO, Andrew County, MO, Atchison County, MO, Buchanan County, MO, Caldwell County, MO, Clinton County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Mercer County, MO, Nodaway County, MO, Putnam County, MO, Schuyler County, MO, Sullivan County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 140 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
1004 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS43 KEAX 260902
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
302 AM CST Tue Dec 26 2017

...Snow Expected For The Morning Commute...

.A band of light to moderate snow is expected to develop early
Tuesday morning across the Kansas City metro area, dropping a
quick half of an inch to around an inch of snow within a relative
short amount of time, with locally higher amounts possible.
Drivers should pay close attention to quickly deteriorating
conditions if traveling Tuesday morning.

KSZ102-MOZ001>008-011>017-020>025-261800-
/O.NEW.KEAX.WC.Y.0001.171227T0600Z-171227T1600Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-
Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, and La Plata
302 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 19 
  below zero.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From midnight tonight to 10 AM CST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ103>105-MOZ028-029-037-261800-
/O.CON.KEAX.WW.Y.0003.171226T1200Z-171226T1800Z/
Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
and Independence
302 AM CST Tue Dec 26 2017

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 6 AM THIS
MORNING TO NOON CST TODAY...

* WHAT...Snow expected. Plan on slippery road conditions,
  including during the later half of this mornings commute. Total
  snow accumulations of up to one inch are expected.

* WHERE...Portions of east central and northeast Kansas and west 
  central Missouri.

* WHEN...From 6 AM this morning to noon CST today.

* ADDITIONAL DETAILS...Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

$$
4 follow-up statements
798 
WWUS43 KEAX 261758
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
1158 AM CST Tue Dec 26 2017


KSZ103>105-MOZ028-029-037-261900-
/O.EXP.KEAX.WW.Y.0003.000000T0000Z-171226T1800Z/
Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Jackson-
Including the cities of Fort Leavenworth, Leavenworth, Lansing, 
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee, 
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake, 
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City, 
and Independence
1158 AM CST Tue Dec 26 2017

...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY...

Snow is decreasing throughout the advisory area and will continue
to diminish through the afternoon hours. Some roadways are still likely
snow covered and may be slick, so use caution while driving.

$$

KSZ102-MOZ001>008-011>017-020>025-270200-
/O.CON.KEAX.WC.Y.0001.171227T0600Z-171227T1600Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-
Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, and La Plata
1158 AM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 15 
  below zero.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From midnight tonight to 10 AM CST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
298 
WWUS43 KEAX 262036
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
236 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chill Values Expected Tonight through
Wednesday Morning...

KSZ025-270500-
/O.EXA.KEAX.WC.Y.0001.171227T0600Z-171227T1600Z/
Atchison KS-
Including the city of Atchison
236 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 18 below 
  zero.

* WHERE...Atchison KS County.

* WHEN...From midnight tonight to 10 AM CST Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KSZ102-MOZ001>008-011>017-020>025-270500-
/O.CON.KEAX.WC.Y.0001.171227T0600Z-171227T1600Z/
Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-
Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-
Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Wathena, Elwood, Troy, Highland, Tarkio, 
Rockport, Fairfax, Maryville, Grant City, Albany, Stanberry, 
King City, Bethany, Princeton, Mercer, Unionville, Lancaster, 
Queen City, Greentop, Downing, Glenwood, Mound City, Oregon, 
Maitland, Forest City, Craig, Savannah, Country Club Villa, 
Maysville, Stewartsville, Osborn, Union Star, Clarksdale, 
Gallatin, Jamesport, Trenton, Milan, Green City, Kirksville, 
St. Joseph Airport, St. Joseph, Cameron, Plattsburg, Lathrop, 
Hamilton, Braymer, Polo, Breckenridge, Chillicothe, Brookfield, 
Marceline, Macon, and La Plata
236 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
10 AM CST WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 10 below zero to 18 below 
  zero.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...From midnight tonight to 10 AM CST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
975 
WWUS43 KEAX 270309
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
909 PM CST Tue Dec 26 2017

...Bitterly Cold Wind Chill Values Expected Tonight through
Wednesday Morning...

KSZ025-102-MOZ001>008-011>017-020>025-271600-
/O.CON.KEAX.WC.Y.0001.171227T0600Z-171227T1600Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-
Sullivan-Adair-Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, and La Plata
909 PM CST Tue Dec 26 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 10 below zero to 15 
  below zero.

* WHERE...Portions of northeast Kansas and north central, 
  northeast and northwest Missouri.

* WHEN...Until 10 AM CST Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
883 
WWUS43 KEAX 271555
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
955 AM CST Wed Dec 27 2017


KSZ025-102-MOZ001>008-011>017-020>025-271700-
/O.EXP.KEAX.WC.Y.0001.000000T0000Z-171227T1600Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Worth-Gentry-Harrison-
Mercer-Putnam-Schuyler-Holt-Andrew-De Kalb-Daviess-Grundy-
Sullivan-Adair-Buchanan-Clinton-Caldwell-Livingston-Linn MO-Macon-
Including the cities of Atchison, Wathena, Elwood, Troy, 
Highland, Tarkio, Rockport, Fairfax, Maryville, Grant City, 
Albany, Stanberry, King City, Bethany, Princeton, Mercer, 
Unionville, Lancaster, Queen City, Greentop, Downing, Glenwood, 
Mound City, Oregon, Maitland, Forest City, Craig, Savannah, 
Country Club Villa, Maysville, Stewartsville, Osborn, Union Star,
Clarksdale, Gallatin, Jamesport, Trenton, Milan, Green City, 
Kirksville, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Chillicothe, 
Brookfield, Marceline, Macon, and La Plata
955 AM CST Wed Dec 27 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Temperatures have risen to the single digits above zero with wind
chill values in the negative single digits. Temperatures will 
warm into the low to mid teens this afternoon. Therefore the wind 
chill advisory will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this wind chill advisory went out at Dec 25, 11:54 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 25, 11:54 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1154 PM CST Mon Dec 25 2017

.Discussion...
Issued at 257 PM CST MON DEC 25 2017

Another quick shot of light snow remains a possibility Tuesday
morning as a weak upper wave noses across elevated frontogenesis.
The biggest question will be moisture availability, with surface
dewpoints currently in the teens to single digits, and an even
more significant dry layer between 850-750 hPa. Very persistent
top-down saturation will have to occur over several hours for snow
to be able to reach the surface without sublimating, but most hi-
res models are indicating that by around 12z, the lower level
atmosphere may finally saturate and allow for a few hours of very
light snow. SLRatios are quite high and could allow a few tenths
of an inch to accumulate as the elevated front pushes southward,
even though QPF will be nearly zero in any 6-hour period. Have
also accounted for flurries ahead of the main band, in case a few
flakes do sneak through the dry layer and make an earlier
appearance. Snow totals will be too low to warrant an advisory
even with commuter traffic returning Tuesday morning.

Otherwise, temperatures remain the primary concern in the short
term. Lows will bottom out in the single digits to lower teens
tonight, and temperatures will make very little progress upward
on Tuesday due to cloud cover and cold-air advection. Northeast
winds at 10 to 15 mph will combine with those temperatures to
create below-zero wind chills all day, and near advisory-level
wind chills from -10 to -15 degrees Tuesday night. Have held off
on an advisory across northern MO for now as the IA/NE criteria
is colder than the MO/KS criteria, but may be worth an SPS or a
strongly-worded HWO on Tuesday.

The next chance for wintry precipitation will come Wednesday
night into Thursday when isentropic ascent ahead of minor 850 hPa
thermal ridging could support light snowfall. This system has
continued to trend northward over the last few days and does not
impact the majority of the CWA in some model solutions, so have
kept PoPs and QPF low until confidence grows. Temperatures will
briefly warm to near freezing on Thursday in the "warm sector" of
that system, but the overarching pattern through the forecast
period remains cold.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1140 PM CST MON DEC 25 2017

Snow is looking more likely to greatly impact aviation interests
during the heightened morning travel period. The timing of when
light to potentially moderate snow will fall within the Kansas
City metro area, reducing visibilities, appears to occur between
6am and 10am, with flurries or light snow possible before and
after then. As for STJ, the timing should be offset by -1 hour.
Ceilings will also be low through much of the TAF period,
eventually lifting into the VFR category by Tuesday evening. Winds
out of the NE will be the dominate direction throughout the TAF
period with speeds around 10 knots, settling down slightly after
sunset.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Weather Advisory from 6 AM to noon CST Tuesday for
     KSZ103>105.

MO...Winter Weather Advisory from 6 AM to noon CST Tuesday for MOZ028-
     029-037.

&&

Discussion...Laflin
Aviation...lg
Hazardous weather outlook, Dec 25, 5:09 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CST Mon Dec 25 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-261115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CST Mon Dec 25 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Temperatures will be below freezing through the rest of the week
 with temperatures well below freezing Tuesday. Saturday and Sunday.

 Light snow will be possible tonight into Tuesday with some locations
 getting a dusting to half an inch.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Morning wind chills will range from zero to 15 below zero several
 days this week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 9:55 PM CSTWinter Weather AdvisoryEAXClay, Jackson, Platte14 hr

Nearby

Wind Chill Advisories in Missouri, 2017Wind Chill Advisories in Kansas, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.